Q: I got stung by yellow jackets last week and reacted terribly. I swelled up and broke out in hives all over my body. It was so unbearable, I had to go to the emergency room for treatment.
I never reacted this way to bees, wasps or yellow jackets before. Now that I know I am super-allergic, is there any remedy I can use to counteract the stings?
A: Home remedies are inappropriate for serious allergic reactions. They require immediate emergency treatment.
Now that you know you are susceptible to such stings, ask your doctor whether you should keep an EpiPen on hand for such emergencies. This prescription auto-injector allows an allergic patient to self-administer epinephrine (adrenaline). It can help reverse life-threatening anaphylactic shock, which is a risk for people like you.
Digital Access for only $0.99
For the most comprehensive local coverage, subscribe today.
An allergist may be able to provide desensitization shots so that you can avoid this severe allergic reaction in the future. Venom immunotherapy against stings can be quite effective (Current Opinions in Allergy and Clinical Immunology, August 2014).
Q: My doctor prescribed amlodipine for high blood pressure last month. I began retaining fluid within a week. Now my swollen feet and ankles are terribly uncomfortable. Getting into my shoes is a challenge, and sometimes my skin feels so tight it might split.
In the past few days, I have noticed a painful red rash spreading over my legs. I am convinced the amlodipine is to blame. Should I ask my doctor for a different medication?
A: Amlodipine (found in Azor, Amturnide, Caduet, Exforge, Lotrel, Norvasc, Twynsta, etc.) is a calcium channel blocker that is prescribed to control hypertension. One of the most common side effects is swollen feet and ankles (peripheral edema). Dizziness, fatigue, flushing and heart palpitations are other potential complications. A skin rash could be worrisome and must be assessed immediately.
Tapering off Cymbalta
Q: I have narcolepsy with cataplexy. Cataplexy is sudden loss of muscle tone brought on by strong emotion, such as fear, anger or excitement. In my case, it is triggered by laughter. I can go a long time without an attack and then have several in a single week.
For several years, I have been taking Cymbalta to control the cataplexy. When I have tried to stop, I started having frequent attacks, collapsing on the floor.
Is there a way to discontinue Cymbalta without side effects? All my pharmacist says is that it is a difficult drug to stop taking.
A: To avoid unpleasant withdrawal symptoms when stopping Cymbalta (duloxetine), it is necessary to reduce the dose extremely gradually. Some people open the capsules and remove a tiny bit of the medication to reduce the dose slowly enough.
A doctor might be able to substitute a low dose of a long-acting SSRI antidepressant such as fluoxetine to ease withdrawal, but extreme care is required. Combining these two antidepressants could trigger a dangerous interaction called serotonin syndrome.
Reach Joe and Terry Graedon at PeoplesPharmacy.com.